Hail, La Salle
- When
- March 12, 4:16 PM CST to 4:20 PM CST
- Where
- La Salle County, 3 mi NW of Lostant
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.183, -89.100
A severe thunderstorm moved across southern LaSalle County, southern Grundy County then into western Will County during the late afternoon of March 12th. The thunderstorm produced hail up to the size of golfballs across many of these areas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A severe thunderstorm moved across southern LaSalle County, southern Grundy County then into western Will County during the late afternoon of March 12th. The thunderstorm produced hail up to the size of golfballs across many of these areas. The thunderstorm began to weaken as it moved across southern Will County and far northern Kankakee County. Lightning struck a house in Joliet and started the house on fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 12, 3:10 PM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 310 PM CST SUN MAR 12 2006 .DISCUSSION... STAGE APPEARS TO BE SET FOR AN EVENING OF SEVERE WEATHER WITH SHORT WAVE EJECTING FROM BROAD WESTERN TROUGH THIS AFTERNOON. SURFACE WARM FRONT DRAPED ACROSS CENTRAL ILLINOIS SHOULD BE THE FOCUS OF ACTIVITY WHEN DEVELOPMENT GETS GOING IN EARNEST. AMPLE SHEAR AND INSTABILITY ARE SET IN PLACE AND SHOULD ONLY REQUIRE THE INTERACTION OF THE WAVE. SURFACE HEATING APPEARS TO HAVE BEEN TAKEN OUT OF THE EQUATION TODAY WITH CI BLOWOFF FROM THIS MORNINGS STORMS IN MO SHIELDING MOST OF NORTHERN ILLINOIS FORM THERMAL DESTABILIZATION. AS PER SPC DISCUSSIONS MAIN THREAT FOR MOST OF AREA NOW APPEARS TO BE LARGE HAIL. SOME WRAP AROUND PRECIP, FIRST RAIN THEN RAIN/SNOW MIX BY LATE MONDAY, TO ACCOMPANY SYSTEM AS IT DEPARTS MONDAY. TONIGHTS WAVES IS LAST IN A SERIES THAT HAS BROUGHT PRECIP TO THE FORECAST AREA FOR THE PAST SEVERAL DAYS. ENTIRE WESTERN TROUGH PROGRESSES EAST AND DEEPENS OVER THE EASTERN US LEAVING WEST NORTHWESTLY H5 FLOW OVER THE MIDWEST FOR THE NEXT FEW DAYS. RIDGING BETWEEN DEPARRING EAST COAST TROUGH AND NEXT TROUGH ADVANCING ON WEST COAST SHOULD KEEP MID PART OF NEXT WEEK DRY. MODELS IN AGREEMENT ON EJECTING A WAVE FROM WESTERN TROUGH THAT WOULD IMPACT THE AREA BY LATE WEDNESDAY. H8 TEMPS SUGGEST RAIN IN THE SOUTH, A MIX OR RAIN AND SNOW IN THE NORTH INITIALLY. THOUGH TEMPS FALL WITH PASSAGE OF THE SURFACE LOW ASSOCIATED WITH THIS SYSTEM, PRECIP SHOULD BE ENDED. CHANGE TO NORTHWEST FLOW ALOFT MAY BE MORE SIGNIFICANT RESULT OF THIS SYSTEM WITH TEMPS BY LATE IN THE WEEK WELL BELOW NORMAL -- MINS IN TH TEENS AND MAXS ONLY IN THE 30S. && .AVIATION... 18Z TAFS...AREA OF SHOWERS AND EMBEDDED TS ACROSS FAR NORTHERN MO AND SE IA LIFTING NE. EXPECT SOME THIS ACTIVITY TO DIMINISH DURING THE AFTERNOON HRS AS CONVECTION DEVELOPS ACROSS CENTRAL MO AND WESTERN IL. INCLUDED VCSH DURING THE LATE AFTERNOON HRS THEN KEPT SIMILAR TIMING FOR SHOWERS AND TS THIS EVENING. TIMING OF TS IS A BIT UNCERTAIN ACROSS NORTHERN IL AND IT MAY ARRIVE SOONER THAN 02Z SO THIS TIMING WILL NEED TO BE MONITORED. AFTER TS MOVE THROUGH DURING BY LATE EVENING...EXPECT A PERIOD OF SHOWERS/LIGHT RAIN TO LINGER OVERNIGHT AND BE OVER BEFORE SUNRISE. CIGS GRADUALLY LOWER AS PRECIP CONTINUES WITH IFR POSSIBLE WITH THE HEAVIEST SHOWERS/TS. ENE WINDS 10-15KTS WITH HIGHER GUSTS WILL GRADUALLY TURN EAST THIS AFTERNOON THEN ESE THIS EVENING BEFORE SHIFTING SSW AND INCREASING OVERNIGHT. APPROACHING SFC LOW IS EXPECTED TO RAPIDLY DEEPEN OVERNIGHT INTO MONDAY MORNING AND HAVE BUMPED WINDS UP BY MONDAY MORNING. DON/T WANT TO GO TO HIGH THIS FAR OUT BUT GUSTS TO 30KTS CERTAINLY POSSIBLE BY THE END OF THE PERIOD. && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 350 PM CST SUN MAR 12 2006 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-131030- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 350 PM CST SUN MAR 12 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT ...SEVERE WEATHER OUTBREAK EXPECTED THIS EVENING... THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR PORTIONS OF WEST CENTRAL AND NORTHWEST ILLINOIS. THE GREATEST THREAT EXISTS SOUTH AND WEST OF A LINE FROM ROUGHLY DIXON IN LEE COUNTY TO SANDWICH IN SOUTHEAST DEKALB COUNTY TO FAIRBURY IN SOUTHERN LIVINGSTON COUNTY. A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS TO THE NORTH OF THIS AREA AND INCLUDES MOST OF THE REMAINDER OF NORTH CENTRAL ILLINOIS...ALL OF NORTHEAST AND EAST CENTRAL ILLINOIS AND NORTHWEST INDIANA. A WARM FRONT DRAPED ACROSS CENTRAL ILLINOIS WILL SERVE AS THE FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING. THE THUNDERSTORMS ARE EXPECTED TO PRODUCE SIGNIFICANT SEVERE WEATHER INCLUDING VERY LARGE HAIL...DAMAGING WINDS AND SOME TORNADOES. WHILE THE THREAT WILL BEGIN IN THE SOUTHWEST PORTIONS OF THE FORECAST AREA, THE THREAT WILL MOVE NORTH DURING THE COURSE OF THE EVENING AS THE WARM FRONT MOVES INTO NORTHERN ILLINOIS. PERSONS ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA SHOULD CONTINUE TO MONITOR THIS DEVELOPING WEATHER SITUATION THROUGHOUT THE DAY. HAVE A PLAN OF ACTION READY SHOULD SEVERE WEATHER APPROACH LATER TODAY. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD PREPARE FOR ACTIVATION THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-131030- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 350 PM CST SUN MAR 12 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH TUESDAY MORNING. NORTHEAST WINDS WILL BECOME SOUTH AND INCREASE TO 30 KNOTS OVERNIGHT HELPING WAVES BUILD TO 4 TO 6 FEET. SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND STRONG WINDS ARE POSSIBLE THIS EVENING OVER SOUTHERN PORTIONS OF LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF LAKE MICHIGAN MONDAY AFTERNOON AND MONDAY NIGHT AS WINDS INCREASE TO 40 KNOTS. A SMALL CRAFT ADVISORY CONTINUES THROUGH TUESDAY MORNING FOR THE NEARSHORE WATERS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
The Chicago radar (KLOT), 97 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
11 hail, 1 lightning. Local standard time, as filed.
Golfball size hail was reported near N 19th and E 30th Roads.
Quarter size hail was reported near Route 113 and Gorman Roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495835, 5495836, 5495837, 5495838, 5495839, 5495840, 5495841, 5495924, 5495842, 5495843, 5495845, 5495844.